Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 151, NWS North Platte, NE

May 21, 2007Arthur County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 21, 2007, 8:22 PM MDT for Arthur County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2007, 8:22 PM MDT (02:22 UTC)
Expired
May 21, 2007, 8:45 PM MDT
In force
23 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Arthur County, NE

The radar

The North Platte radar (KLNX), 99 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2007-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2007-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 220223
SVRLBF
NEC005-220245-
/O.NEW.KLBF.SV.W.0151.070522T0222Z-070522T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
822 PM MDT MON MAY 21 2007

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ARTHUR COUNTY IN WEST CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF ARTHUR...

* UNTIL 845 PM MDT

* AT 820 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES SOUTHEAST OF ARTHUR...AND MOVING NORTHWEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARTHUR AND 9 MILES SOUTHWEST OF THREE MILE LAKE BY 845 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4140 10163 4140 10141 4171 10154 4164 10181

$$

JMC
1 follow-up statement
000 
WWUS53 KLBF 220236
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
936 PM CDT MON MAY 21 2007

NEC005-220245-
/O.CON.KLBF.SV.W.0151.000000T0000Z-070522T0245Z/
ARTHUR NE-
836 PM MDT MON MAY 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR EASTERN ARTHUR COUNTY...

AT 834 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTH OF HIGHWAY 92 MILE MARKER 170...OR ABOUT 7
MILES SOUTHEAST OF ARTHUR...MOVING NORTHWEST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARTHUR...6 MILES SOUTHEAST OF HIGHWAY 61 MILE MARKER 130 AND 9
  MILES SOUTHWEST OF THREE MILE LAKE BY 845 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4140 10163 4140 10141 4171 10154 4164 10181

$$

JMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:24 PM MDT, 5 hours 58 minutes earlier.

Area forecast discussion, May 21, 2:24 PM MDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 PM CDT MON MAY 21 2007

.SHORT TERM DISCUSSION (TONIGHT THROUGH THURSDAY)...

CURRENT UPPER CIRCULATION IN SERN CO WILL CONTINUE TO LIFT NORTHEAST
INTO A MODERATELY UNSTABLE ENVIRONMENT IN SWRN NEBR WITH SB CAPES
1500 TO 2500 J/KG. SWRN NEBR WILL INITIALLY BE AT RISK FOR AT LEAST
ISOLATED SEVERE STORMS LATE THIS AFTN EARLY EVENING...FOLLOWED BY
PNHDLE NWRN FORECAST AREA THIS EVENING. NAM WOULD HAVE THE BEST
HANDLE ON CONVECTIVE DEVELOPMENT WITH STORMS DEVELOPING AND MOVING
INTO SWRN ZONES AND SPREADING NORTHEAST DURING EVENING. SECOND AREA
IN FAIR AGREEMENT WITH STRONG CONVECTIVE DEVELOPMENT IN EXTREME NERN
CO. GFS WOULD SPREAD NORTHEAST OVERNIGHT. TOOK APPROACH OF LIKELY
POPS THIS EVENING FROM NEAR BIG SPRINGS TO VALENTINE SOUTHEAST TO
NEAR BURWELL. MOST STORMS WILL BE MULTICELLULAR WITH BRIEF LARGE
HAIL WIND GUST THREAT. DEEP LAYER SHEAR STILL LACKING WITH ONLY
15-20 KTS. 18Z SPECIAL UPPER AIR SOUNDING INDICATES PRECIPITABLE
WATER REMAINS AT 0.97 INCHES WHICH IS 150 PERCENT OF NORMAL. STORM
ARE LIKELY TO BE MOISTURE LADEN AND COULD CONTAIN BRIEF HEAVY RAIN
WITH STORM MOTION FROM 220 DEGREES AT 17KTS.

WITH DIMINISHING ACTIVITY LATER TONIGHT...ADVANCING COLD FRONT
SHOULD BE NEAR HIGHWAY 183 BY 18Z. FOR AFTERNOON...ANY SEVERE THREAT
WILL BE EAST OF THIS LINE. NAM AND GFS HAVE BOTH SHUNTED HEAVIER
CONVECTION TO OUR SOUTHEASTERN THIRD. COOLER TEMPS IN THE MID 60S NW
HALF WITH LOWER 70S STILL POSSIBLE SOUTHEAST. RAIN CHANCES ARE STILL
GOOD...ALTHOUGH NAM AND GFS INDICATING LOWER POPS ACROSS THE WEST
AND HAVE FOLLOWED WITH 40 POPS TUESDAY AFTN AND SLIGHT CHANCE
EVENING. ON WEDNESDAY...COOLER 60S FOR HIGHS. STILL A SLIGHT OF
SHOWERS BENEATH UPPER CIRCULATING LOW AND COOL AIR ALOFT.

A CHILLY NIGHT FCST WEDNESDAY NIGHT WITH LOWS UPPER 30S TO LOWER
40S. COOLEST MET GUIDANCE GIVES 34 DEGREES FOR ALLIANCE. LATER
FORECASTS WILL DETERMINE AMOUNTS OF DRY AIR AND CLEAR SKIES IF
PATCHY FROST IS POSSIBLE IN THE WEST. A RETURN SOUTHERLY FLOW
THURSDAY WITH HIGHS RETURNING TO LOWER 70S WEST WITH UPPER 60S
HOLDING ON IN THE EAST.

.LONG TERM DISCUSSION (FRIDAY THROUGH MONDAY)...
ALL MEDIUM RANGE MODELS INDICATE SHORT WAVE TROUGHS IN NW FLOW
UPSTREAM IN ALBERTA WILL DROP INTO THE NRN AND CENTRAL PLAINS FRIDAY
AND SATURDAY WITH TOUGHING OCCURRING ALONG THE WEST COAST SUNDAY
INTO MEMORIAL DAY. THIS WILL LEAD TO A COOL AND UNSETTLED MEMORIAL
DAY WEEKEND. TEMPERATURES WILL MAINLY RANGE IN THE UPPER 60S TO
LOWER 70S FRIDAY THROUGH SATURDAY WHICH WOULD BE ABOUT 5 DEGREES
BELOW NORMAL. FOR MEMORIAL DAY...AMPLIFIES SWRLY FLOW ALOFT SHOULD
BRING TEMPS UP TO NEAR NORMAL IN THE MID 70S.

&&

.AVIATION...
LARGE UPPER LOW SPINNING ACROSS N.ROCKIES HAS ALLOWED SOUTHERLY FLOW
TO BRING IN SUFFICIENT MOISTURE FOR THUNDERSTORM PRODUCTION AS WELL
AS STRATUS AND FOG CONDITIONS OVER THE NEXT 24 HOURS. STRONG TO
SEVERE STORMS WILL MOST LIKELY MOVE OVER MUCH OF 264 AND 274 TWEB
ROUTES THROUGH THE LATE EVENING HOURS...AND POSSIBLY OVER PORTIONS
OF THE 098 ROUTE WEST OF VTN. VFR CONDITIONS SHOULD PREVAIL BUT
VSBYS BELOW 3 MILES COULD BE POSSIBLE IN THE STRONGEST
STORMS...WINDS AND LARGE HAIL WILL ALSO BE HAZARDS TO LIGHT
AIRCRAFT. AS THE STORMS DIE DOWN...STRATUS IS EXPECTED TO PULL
NORTHWARD ACROSS MUCH OF THE CWA WITH MVFR TO IFR CONDITIONS
BECOMING MORE WIDESPREAD AROUND SUNRISE. A COLD FRONT MOVING
EASTWARD ACROSS THE AREA WILL CONTINUE TO BE FOCUS FOR
CONVECTION...BUT ON THE BACKSIDE SHOULD HELP LIFT CEILINGS BACK TO
VFR CONDITIONS...AHEAD MVFR IS MOST LIKELY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

KAR/13
Hazardous weather outlook, May 21, 2:27 PM MDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
327 PM CDT MON MAY 21 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-221200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
327 PM CDT MON MAY 21 2007 /227 PM MDT MON MAY 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.
MODERATELY UNSTABLE CONDITIONS ARE IN PLACE ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA WHICH SHOULD LEAD TO SCATTERED THUNDERSTORM
DEVELOPMENT THROUGH THE EVENING AND OVERNIGHT HOURS. SEVERE
WEATHER COULD BE POSSIBLE OVER MUCH OF THE AREA...HOWEVER THE AREA
MOST LIKELY TO SEE LARGE HAIL AND DAMAGING WINDS GUSTS LOOKS TO BE
SOUTH AND WEST OF A BROKEN BOW TO MERRIMAN LINE. HEAVY RAINFALL WILL
ALSO BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT MOVING THRUOGH THE AREA WILL SERVE AS A FOCUSING
POINT FOR SEVERE WEATHER ON TUESDAY. AHEAD OF THE FRONT...EAST OF
AN IMPERIAL TO VALENTINE LINE...UNSTABLE CONDITIONS WILL REMAIN
ALONG WITH THE THREAT OF SEVERE THUNDERSTORM DEVELOPMENT. BEHIND
THE FRONT...OR WEST OF THE LINE...MORE STABLE CONDITIONS ARE
EXPECTED AND MAINLY SHOWERS WITH ISOLATED THUNDERSTORMS ARE
EXPECTED.

THE STABLE CONDIITONS WILL SPREAD THROUGH OVER THE OUTLOOK AREA
WEDNESDAY INTO THURSDAY AND QUIET WEATHER IS EXPECTED. HOWEVER
ANOTHER STRONG SYSTEM WILL APPROACH THE AREA FOR THE END OF THE
WEEK AND COULD LEAD TO THUNDERSTORM DEVELOPMENT BEGINNING THURSDAY
NIGHT AND LASTING INTO THE HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:18 PM MDTTornado WarningLBFKeith42 min
May 21, 8:43 PM MDTSevere Thunderstorm WarningLBFArthur47 min
May 21, 9:16 PM MDTSevere Thunderstorm WarningLBFChase44 min
May 22, 4:15 PM MDTSevere Thunderstorm WarningLBFFrontier45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.